Thunderstorm Wind, Bath
- When
- December 22, 12:05 AM EST
- Where
- Bath County, Sharpsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.200, -83.930
Trees were blown down and onto power lines.
An usually warm and moist air mass settled over eastern KY on December 21st and 22nd. Temperatures during the overnight hours were in the lower 60s for the entire area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
An usually warm and moist air mass settled over eastern KY on December 21st and 22nd. Temperatures during the overnight hours were in the lower 60s for the entire area. A line of strong to severe thunderstorms moved across the area ahead of a fast moving and very strong cold front. These storms caused widespread wind damage across the area and frequently produced wind gusts in excess of 50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 21, 9:58 PM EST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 958 PM EST SAT DEC 21 2013 .UPDATE... ISSUED AT 958 PM EST SAT DEC 21 2013 WINDS ARE RAMPING UP QUITE A BIT MORE THAN EXPECTED AHEAD OF THE APPROACHING FRONT. LOUISVILLE GUSTED UP TO 42 KNOTS JUST PRIOR TO THE SHOWERS AND STORMS PUSHING INTO THE AREA. GIVEN THIS CIRCUMSTANCE...HAVE OPTED TO TOSS THE ENTIRE AREA INTO A WIND ADVISORY AS WINDS CONTINUE TO RAMP UP THROUGH THE REST OF THE NIGHT. WE MAY FALL JUST SHY OF THE 45 MPH CRITERIA...BUT CLOSE ENOUGH THAT THE ADVISORY SEEMS JUSTIFIED. MEANWHILE...SHOWERS AND STORMS ACROSS CENTRAL KENTUCKY AND TENNESSEE HAS EVOLVED INTO A SQUALL LINE AND IS BEGINNING TO MOVE EAST AS A GOOD CLIP DRIVEN BY IMPRESSIVE STORM MOTION. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE WESTERN MOST TIER OF OUR COUNTIES...FROM FLEMING COUNTY...SOUTHWARD TO WAYNE COUNTY. MAIN THREAT AS EXPECTED WILL BE STRAIGHT LINE WINDS UP TO 70 MPH. BULK SHEAR VALUES REMAIN THROUGH THE ROOF AND THE ONLY REAL QUESTION IS IF THE DOWNDRAFTS CAN GET THIS WIND TO THE SURFACE. MANY REPORTS OF WINDS 50+ COMING IN UPSTREAM...SO AT LEAST RIGHT NOW...THE SEVERE THREAT REMAINS ELEVATED. GIVEN THE UNPRECEDENTED CONDITIONS OUT AHEAD OF THIS FRONT...HARD TO IMAGINE THE SEVERE THREAT WILL DIE PRIOR TO CROSSING MUCH OF EASTERN KENTUCKY. THUS...WILL CONTINUE TO HIGHLIGHT DAMAGING WINDS IN THE HWO AND OTHER PRODUCTS. HRRR/RAP HAS CONTINUED TO SPEED UP THIS SYSTEM...AND IT LOOKS LIKE THE LINE SHOULD BE THROUGH THE FAR EAST BY 5 AM. THUS...HAVE SPED UP THE POPS OVERNIGHT INTO TOMORROW MORNING. FORECAST UPDATES ARE ALREADY OUT. UPDATE ISSUED AT 638 PM EST SAT DEC 21 2013 RUC/HRRR COMING INTO FAIRLY GOOD AGREEMENT ON THE TIMING OF THE FRONT LATER TONIGHT. IT LOOKS SHOWERS/STORMS WILL BE BEARING DOWN ON THE I-75 CORRIDOR BETWEEN 1 AM AND 2 AM. HRRR SIMULATED REFLECTIVITY SUGGESTS A SOLID LINE OF 40+ DBZ PUSHING EAST THROUGH DAYBREAK TOMORROW MORNING. THUS WOULD LEAD TO A GOOD POSSIBILITY OF THUNDER ALONG WITH THE THREAT OF GUSTY OR DAMAGING WINDS. PRESENTLY...TORNADO WATCHES ARE STRETCHED FROM LOUISVILLE BACK TO THE WEST AND SOUTH. GIVEN THE STRONG BULK SHEAR...WE SHOULD SEE ALL THIS ACTIVITY FORM INTO MORE LINEAR SEGMENTS AS IT APPROACHES OUR NECK OF THE WOODS. THIS WOULD SUPPORT MORE OF A STRAIGHT LINE WIND THREAT. DEWPOINTS ARE HOLDING IN THE LOWER 60S IN MANY AREAS SUGGESTING AT LEAST SOME WEAK INSTABILITY MAY BE POSSIBLE OVERNIGHT WITH THE FRONT. ALL OF THE AREA REMAINS UNDER THE SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE STORM PREDICTION CENTER...WHILE THE MODERATE RISK JUST CLIPS SOUTH CENTRAL KENTUCKY. CLEARLY THE CONCERN IS HIGH FOR DAMAGING WINDS LATE TONIGHT. WILL CONTINUE TO CARRY THE THREAT FOR DAMAGING WINDS IN THE FORECAST. HAVE ADJUSTED THE POPS AND WEATHER TO MATCH MORE CLOSELY WITH THE HRRR AND RAP. FORECAST WILL BE OUT SHORTLY. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 346 PM EST SAT DEC 21 2013 THE SURFACE FRONTAL BOUNDARY IS CURRENTLY ALIGNED FROM CENTRAL OHIO DOWN THROUGH SOUTHERN INDIANA AND THEN SOUTHWEST ALONG THE OHIO RIVER AND ACROSS THE BOOT-HEEL OF MISSOURI. SEVERAL AREAS OF SURFACE LOW PRESSURE ARE EMBEDDED WITHIN THE QUASI-STATIONARY BOUNDARY...WITH THE MAIN RAIN SHIELD HAVING RETREATED TO ALONG AND UPSTREAM OF THE BOUNDARY. SOME SCATTERED TO NUMEROUS SHOWERS HAVE DEVELOPED ACROSS PORTIONS OF EASTERN KENTUCKY IN THE PAST HOUR...KNOCKING BACK PREVIOUS NEAR RECORD HIGH TEMPERATURES OVER THE 70 DEGREE MARK. EXPECT THIS AREA OF SHOWERS TO MOVE OUT IN THE NEXT COUPLE OF HOURS...BEFORE JUST SOME ISOLATED TO SCATTERED SHOWERS POP UP FROM TIME TO TIME OUT AHEAD OF THE ANTICIPATED MORE SOLID LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS TO MOVE IN AFTER MIDNIGHT...AS A COLD FRONT MAKES ITS MOVE EASTWARD. SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS UP TO 35 MPH WILL OCCUR OUT AHEAD OF THE FRONT IN THE WEST...WITH LESSER VALUES TO THE EAST. WILL THEREFORE MAINTAIN THE CURRENT LAKE WIND ADVISORY CONFIGURATION. TEMPERATURES WILL STAY UP IN THE 60S TONIGHT...WITH THE CONVECTIVE LINE LOOKING TO MOVE THROUGH EASTERN KENTUCKY IN THE 3 TO 9 AM TIME FRAME. THE NAM AND GFS CONTINUE TO ADVERTISE SOME WEAK INSTABILITY ALONG WITH VERY STRONG WIND PROFILES. AS SUCH...SOME DAMAGING WINDS LOOK POSSIBLE...ESPECIALLY WEST OF I-75...AS THE LINE WILL LIKELY BE WEAKENING AS IT APPROACHES OUR AREA. THE BEST DYNAMICS LOOK TO REMAIN NORTHWEST OF OUR AREA...ALSO LENDING SUPPORT FOR A WEAKENING TREND. BY THE TIME THE LINE REACHES THE FAR EAST...THE LOW LEVEL WIND PROFILE WILL HAVE WEAKENED...AS THE STRONGER WINDS EXIT OFF TO THE NORTHEAST...ENDING ANY SEVERE THREAT. SHOWERS WILL DIMINISH QUICKLY BEHIND THE COLD FRONTAL PASSAGE...WITH SOME DRY SLOTTING POTENTIALLY EVEN PARTIALLY CLEARING PORTIONS OF THE AREA DURING THE AFTERNOON. AS THE COLD FRONT SAGS SOUTHEAST SUNDAY NIGHT...MAKING THE JUMP TO THE EASTERN SLOPES OF THE APPALACHIANS...A PASSING UPPER LEVEL JET STREAK LOOKS TO ENHANCE SOME OF THE LINGERING MOISTURE IN THE FAR SOUTHEAST TO ALLOW FOR THE POTENTIAL OF LIGHT PRECIPITATION. THE MODELS HAVE BEEN PLAYING UP THIS MORE...HOWEVER WILL STICK WITH THE CURRENT SLIGHT TO CHANCE POPS...AS FORCING TO LOOKS TO BE MORE LIMITED IN THE LOW LEVELS. .LONG TERM...(MONDAY THROUGH SATURDAY)...UPDATED ISSUED AT 346 PM EST SAT DEC 21 2013 THE EXTENDED FORECAST DISCUSSION BEGINS ON MONDAY WITH A DEEP 300MB TROUGH OVER THE EASTERN CONUS AS A STRONG MAJOR SHORT WAVE TROUGH EXITS TO THE EAST. A 150 KNOT JET STREAK WILL CARRY THE STRONG SHORT WAVE OFF TO THE EAST AND NORTHEAST...BUT...WILL LEAVE A BROAD DEEP TROUGH CENTERED OVER THE WESTERN GREAT LAKES REGION AS ANOTHER WEAK VORT MAX WILL SWING THROUGH THE BASE OF THE TROUGH AS THE FRONT EXITS. THIS...WITH SOME RESIDUAL LOW LEVEL MOISTURE REMAINING BEHIND THE FRONT...SOME SHOWER ACTIVITY WILL BE POSSIBLE. BUT WITH A SMALL DRY LAYER AT THE SURFACE...THIS PRECIP CHANCE MAY BE HINDERED. THE EURO HAS REMAINED A BIT CONSISTENT WITH THIS...WHERE THE NAM AND GFS HAS ALL OF A SUDDEN SHOWN QUITE A BIT OF MOISTURE...BUT WITH IT BEING SHALLOW AND WITH THE DRY LAYER AT THE SURFACE...WILL MAINLY GO WITH THE GRIDS INHERITED AND LEAVE SLIGHT CHANCE SHOWERS IN THE FORECAST FOR MONDAY. FOR THE REST OF THE EXTENDED...THE UPPER LEVEL PATTERN WILL REMAIN QUITE ACTIVE AND PROGRESSIVE WITH A GENERAL TROUGH OVER THE NORTHEAST WITH NUMEROUS SHORT WAVES DIVING SOUTHEAST FROM CENTRAL CANADA INTO THE GREAT LAKES AND OHIO VALLEY. THE FIRST WAVE WILL MOVE THROUGH WEDNESDAY NIGHT AND THE SECOND THURSDAY NIGHT. BOTH OF THESE WAVES ARE IN DRY NORTHWEST FLOW AND HAVE LITTLE MOISTURE TO WORK WITH AND ALSO HAVE THE BULK OF THE LIFT TO THE NORTH. SO WITH THIS IN MIND...HAVE LITTLE REASON TO GO MORE THAN SLIGHT CHANCE AND HAVE GONE BELOW THE ALL MODEL BLEND WITH POPS. THIS IS AGREED UPON BY SURROUNDING OFFICES AS WELL. WITH A NORTHWEST FLOW AND NO SIGNIFICANT SHOTS OF COOLER AIR EXPECTED...SOME SNOW SHOWERS WILL BE IN THE FORECAST BUT ONLY DURING WEDNESDAY NIGHT AND THURSDAY NIGHT...THEN CHANGING BACK TO RAIN DURING THE DAY. CONCERNING TEMPERATURES...BY MONDAY NIGHT...THE POTENT SHORT WAVE LIFTS OFF TO THE NORTHEAST AS IN THE LOWER LEVELS...NORTHWEST FLOW SETS UP AS THE BULK OF THE COLDER CANADIAN AIR MASS FINALLY ADVECTS INTO THE OHIO VALLEY FOR TUESDAYS TEMPS AS THEY WILL FALL THROUGH THE DAY MONDAY AND INTO MONDAY NIGHT LEAVING HIGH TEMPS BARELY GETTING OUTTA THE 20S FOR TUESDAY. AFTERWARD...TEMPS WILL MODERATE A BIT AS THESE WAVES WILL NOT PROVIDE MUCH ADVECTION OF AIR AND TEMP TRENDS WILL REMAIN DIURNAL. HIGHS AND LOWS FOR THE REST OF THE EXTENDED WILL BE WITHIN A FEW DEGREES OF NORMAL FOR THIS TIME OF YEAR. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 638 PM EST SAT DEC 21 2013 WINDS HAVE BACKED OFF AT THE SURFACE WITH THE RAIN SHOWER ACTIVITY OVER THE PAST FEW HOURS. THIS WILL ALLOW FOR A PERIOD OF PRE-FRONTAL LOW LEVEL WIND SHEAR THIS EVENING. AS THE COLD FRONT MARCHES EAST...WINDS WILL INCREASE AGAIN...BUT GIVEN THE 60 KNOTS OF WINDS AT 3KFT...STILL LIKELY TO HAVE SOME LLWS CONDITIONS OFF THE SURFACE DESPITE SOME 20 T0 25 KNOT GUST. THUS...WILL CONTINUE TO CARRY LLWS UNTIL THE FRONT ARRIVES LATE TONIGHT. THE FRONT SHOULD PUSH INTO SOUTH CENTRAL KENTUCKY BY 06Z TONIGHT...WITH THE THREAT FOR SOME SEVERE THUNDERSTORM WIND GUSTS WITH THE ONSET OF PRECIPITATION. FOR NOW...WILL STAY ON THE STRONG SIDE WITH THE WIND GUST...BUT A STRAY SEVERE GUST OF 50+ KNOTS WILL BE POSSIBLE LATE TONIGHT. CEILINGS ARE EXPECTED TO REMAIN AT OR ABOVE 4KFT WITH THE FRONTAL PASSAGE...EVENTUALLY LOWERING TO MVFR AS THE FRONT MARCHES EAST TOMORROW MORNING. RAIN WILL GRADUALLY WIND DOWN DURING THE MORNING...AND COME TO AN END BY MIDDAY. CIGS MAY RECOVER IN THE AFTERNOON...BUT MAY NOT GET OUT OF THE MVFR RANGE. && .JKL WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 AM EST SUNDAY FOR KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && UPDATE...KAS SHORT TERM...GEOGERIAN LONG TERM...SHALLENBERGER AVIATION...KAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 945 PM EST SAT DEC 21 2013 KYZ044-050>052-058>060-068-069-079-083-230000- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-WAYNE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...MONTICELLO 945 PM EST SAT DEC 21 2013 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY... ...SEVERE THUNDERSTORM WATCH 586 IN EFFECT UNTIL 3 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED OVERNIGHT. SOME OF THE STORMS MAY PRODUCE DAMAGING WINDS. EVEN OUTSIDE OF SHOWERS AND THUNDERSTORMS...WINDS WILL BE STRONG AT TIMES...GUSTING AS HIGH AS 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT CHANCE OF SNOW WEDNESDAY NIGHT INTO THURSDAY...AS WELL AS THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FOR SEVERE THUNDERSTORMS OVERNIGHT. PLEASE REPORT ANY STORM DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. KYZ080-084>088-104-106>120-230000- LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON- WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE- LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...LONDON...WHITLEY CITY...CORBIN... WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE... HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE 945 PM EST SAT DEC 21 2013 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. A FEW THUNDERSTORMS LATE TONIGHT MAY PRODUCE DAMAGING WINDS. EVEN OUTSIDE OF SHOWERS AND THUNDERSTORMS...WINDS WILL BE STRONG AT TIMES...GUSTING AS HIGH AS 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT CHANCE OF SNOW WEDNESDAY NIGHT INTO THURSDAY...AS WELL AS THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR SHOWERS OR THUNDERSTORMS WITH HIGH WINDS LATE TONIGHT INTO EARLY SUNDAY MORNING. GEOGERIAN/KAS
The Jackson,KY radar (KJKL), 87 km away, was scanning. The volume nearest the first event began at 05:02 UTC.
24 thunderstorm wind. Local standard time, as filed.
Trees were blown down and onto power lines.
Multiple trees were blown down throughout town.
Several trees were blown down in Flemingsburg and around the county.
A 55 mph thunderstorm wind gust was measured in Mount Sterling.
Several trees were blown down on McCormick Rd and throughout the county.
A 56 mph thunderstorm wind gust was measured near Owingsville.
Trees were blown down onto power lines.
Several trees were blown down by thunderstorm wind gusts.
Several power outages were reported across the northern and eastern areas of Montgomery county.
Multiple trees were blown down in and around Somerset. A power pole was snapped off causing power lines to come down onto vehicles parked nearby.
Trees were blown down on Furnace and Halls Roads.
A tree fell on a car due to thunderstorm wind gusts on Hwy 70, one and a half miles off US150.
A large tree fell onto a car.
Multiple large trees were uprooted and power lines were blown down. Some roof damage was also reported in the Morehead area.
Trees were blown down on Red Hill Road.
Several trees were blown down, including one that landed on a house.
Trees were blown down on Willard Johnson Road.
Several trees were blown down on Hwy 25 and on Hazel Patch Road.
A 60 mph thunderstorm wind gust was measured near Rodburn.
A tree was blown down on Flat Mary Road.
Trees were blown down on Hwys 847 and 1503.
Trees were blown down along Sexton Creek, on Hwy 577.
A tree was blown down on Stoney Fork Road.
A tree was blown down on Town Hill Road at Hwy 30W.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484547, 484548, 484549, 484550, 484551, 484552, 484553, 484554, 484555, 484556, 484557, 484558, 484559, 484560, 484561, 484562, 484563, 484564, 484565, 484566, 484567, 484568, 484569, 484570.